Winter Storm, Northern Erie
- When
- February 15, 10:00 PM EST to February 16, 8:00 AM EST
- Where
- Northern Erie forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.758, -78.780 (the zone’s center; the record gives no point)
A deep trough dug across the nation's midsection with an outbreak of Arctic air from the Great Plains to Texas. Low pressure developed near Louisiana and tracked across Pennsylvania toward southern New England on the eastern fringe of the cold air mass.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A deep trough dug across the nation's midsection with an outbreak of Arctic air from the Great Plains to Texas. Low pressure developed near Louisiana and tracked across Pennsylvania toward southern New England on the eastern fringe of the cold air mass. A weaker initial wave of precipitation produced 1-3 inches of snow with a lull before the main event with deeper moisture, isentropic lift, and favorable jet dynamics arrived later in the day on February 15. While most of the area was originally forecast to see heavy snow, large scale drying aloft encroached from the south. This resulted in far less snow over the Southern Tier and from the Genesee Valley eastward. Selected snow totals for this event included 8.5 inches in Kenmore, 13 inches in Batavia, 12 inches in Hilton, 12 inches in Lewiston, 10 inches in Albion, and 7.5 inches in Warsaw.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 15, 6:58 PM EST, 3 hours 2 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
658 PM EST Mon Feb 15 2021
.SYNOPSIS...
Light snow early this evening will increase in intensity from
southwest to northeast through the evening and into the overnight
hours. Heavy snow overnight will lighten during the morning hours
and widespread snow will transition to lake enhanced and lake effect
snow for through the day on Tuesday. A break in the active weather
will result in a quiet day for most areas on Wednesday, other than a
few linger lake snow showers in the morning. Another area of low
pressure will bring yet again another round of snow, potentially
heavy, for Thursday into Friday. Cold air ushering in behind the low
pressure on Friday will bring a return chance for lake effect snow
into the weekend.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Light snow ahead of the main batch of steadier snow associated with
the area of low pressure has somewhat tapered off early this evening
briefly. Steady light snow followed by heavier snow currently over
western PA and NE OH will move into the WNY area through the
evening.
Snowfall rates will quickly increase to 1-2 inches per hour once the
snow begins. These snowfall rates will likely last only a short
period of perhaps 3-6 hours for most places, but should hold on
longer in the Buffalo to Rochester corridor where a northeast flow
will bring lake enhancement, so we could be looking at these higher
snowfall rates for a longer duration likely from 10 pm tonight
through 7 am Tuesday morning. This area will likely receive the
highest snowfall totals of a foot or more, with most of snow falling
tonight and early Tuesday morning. Northeast winds gusts to 30-35
mph at times will cause blowing and drifting snow and near white out
conditions, especially closer to the Lake Ontario shore from
Rochester to Niagara Falls.
The surface low with this system will pass by just to our south
overnight tonight allowing warm air aloft to start to nose into
portions of the Southern Tier and Finger Lakes. Precipitation type
issues could become a concern with a potential for a mix with sleet
or even a low risk of freezing rain. This will have to be monitored
as the storm evolves. Some high res guidance does bring a dry
slot/area, currently over portions of IN/OH/KY into the Western
Southern Tier overnight. If this is realized, then that, in addition
to some sleet/FZRA mixing in will result in some lower snow amounts
for the Southern Tier.
Tuesday the storm system will exit our region through the day
with a surface low passing through Central New York. An
additional 2-4 inch accumulation is possible during the morning,
especially north of the Thruway and east of lake Ontario. Colder
air will build back into the region behind the exiting system
bringing the potential for lake enhanced snows southeast of the
lakes, where additional accumulation is likely through Tuesday
night.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday, strong surface high pressure will crest across our
region. This will bring the return to some sunshine outside of
lingering lake clouds. Lake effect snow early in the morning
southeast of Lake Ontario will diminish by the afternoon with
the infiltration of drier air. Temperatures on Wednesday and
Wednesday night will struggle to get out of the teens for most
of the area, and the clearer skies east of Lake Ontario during
the evening hours will allow for temperatures to quickly drop.
Lows will fall into the single digits by evening, before rising
a few degrees later at night as clouds thicken aloft.
Though clouds will generally increase Wednesday night, falling snow
will likely remain at or just south of the state line through night.
Attention then quickly turns to the next synoptic storm system that
will approach us from the southwest Thursday morning.
There remains uncertainty to the track and timing of this storm
system for Thursday and Friday. The 12Z deterministic run of the GFS
is now in better agreement with the 12Z Canadian in maintaining the
eastward track of of the deepening coastal low, which will aid in
pulling colder air southward across our region. Though model
guidance continues to trend a tad colder, will continue to mention
the possibility of mixed precip with this system Thursday - early
Friday. Regardless, any mixed precip that may clip the CWA will
change over to all snow by Friday as colder air filters in. While
it's still too early to pin down any specifics, and with the
exception of any mixed precipitation that may nudge into the region,
significant snowfall accumulations for the majority of the area are
possible Thursday morning and into Friday.
In terms of temperatures, the cold streak will continue with highs
remaining below normal.
&&
.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
Northwest flow behind exiting system will transition synoptic-scale
precipitation over to lake enhanced/lake effect snow Friday night
into Saturday. High pressure and drier air will build in and
diminish the lake effect snows Sunday. Next system that arrives by
Monday has plenty of uncertainty with it. Could be warm enough for
even some rain.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Light snow currently streaming northeast into the Western Southern
Tier will continue into the WNY area, resulting in lowering flight
conditions. This light snow ahead of the main area of snow with the
approaching storm system will be fairly steady, but light in nature,
with a few periods where snow will briefly pickup in intensity for
early this evening before the steadier snow moves in. For WNY MFVR
with periods of IFR will be possible with this lighter snow early in
the evening.
Steadier snow will pickup in intensity this evening, first at JHW,
and expand northeast through the evening and early overnight.
Increasing snowfall intensity should pickup at JHW around 00/01Z,
BUF & IAG around 02/03Z, ROC around 03/04Z, and ART around 05/05Z.
From these times onward flight conditions will deteriorate with
conditions lowering to IFR and then LIFR within an hour or two of
the start times above. There is the potential for JHW to have some
mixing with sleet. Blowing snow will also be possible at times
tonight for all TAF sites.
Tuesday, periods of moderate to at times heavy snow expected through
the early afternoon with widespread synoptic snow transitions to
lake enhanced snow south of Lake Ontario during the morning hours,
and synoptic snow continuing east of Lake Ontario for most of the
morning. During this time, can still expect IFR and some periods of
LIFR also possible. Snow will lighten up during the afternoon hours,
but periods of IFR will still be possible. Winds will shift from the
northeast to the northwest through the day. Blowing snow will be
possible at all TAF sites, especially earlier in the morning.
Outlook...
Tuesday night...Improving to MVFR/VFR in the evening, with some IFR
possible in leftover lake snows.
Wednesday...Mainly VFR.
Thursday and Friday...IFR or lower restrictions likely with snow and
possibly some rain at times.
Saturday...MVFR improving to VFR by the afternoon.
&&
.MARINE...
Light winds will become NE and strengthen this evening as the
sfc pressure gradient tightens across the region. Wind
significantly pick up out of the NE to range between 15 to 25
knots as the sfc low nears the lower Lakes into Tuesday. Small
Craft Advisories are in effect for western Erie, western
Ontario and the Lower Niagara River through Tuesday, and along
the rest of the south shore of Lake Ontario from Midnight
tonight through Tuesday. Winds will slowly lessen as the low
departs and the sfc pressure gradient relaxes across the region
late Tuesday into Tuesday night.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Storm Warning until 1 PM EST Tuesday for NYZ001>008-
010>014-019>021-085.
MARINE...Small Craft Advisory until 7 PM EST Tuesday for LEZ040-041.
Small Craft Advisory until 7 PM EST Tuesday for
LOZ030-042.
Small Craft Advisory from midnight tonight to 7 PM EST
Tuesday for LOZ043-044.
&&
SYNOPSIS...SW
NEAR TERM...SW/TMA
SHORT TERM...PP
LONG TERM...TMA
AVIATION...SW
MARINE...AR/EAJ/TMAHazardous Weather Outlook National Weather Service Buffalo NY 409 AM EST Mon Feb 15 2021 NYZ001>008-010>014-019>021-085-160915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 409 AM EST Mon Feb 15 2021 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST TUESDAY... This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. A significant storm is possible Thursday and Friday. This system has the potential to produce heavy snow or mixed precipitation, depending on the track of the surface low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 409 AM EST Mon Feb 15 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement National Weather Service Buffalo NY 843 PM EST Mon Feb 15 2021 NYZ001>003-010>013-019>021-085-160315- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Chautauqua-Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Rochester, Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Olean, Wellsville, Orchard Park, and Springville 843 PM EST Mon Feb 15 2021 ...Increasing Snowfall Rates This Evening... Snowfall increasing for Western New York this evening. Snowfall rates are currently increasing over portions of the Western Southern Tier. As this area of snow continues to track northeast into Western New York, snowfall rates will increase across the rest of the area. Snowfall rates of around one inch per hour are expected this evening, causing road conditions and visibility to deteriorate. If traveling, be prepared for changing weather conditions, and use extra caution. Allow yourself extra time to reach you destination. SW
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945315, 945316, 945317, 945318, 945319, 945320.